Winter Storm, Central Yampa River Basin
- When
- December 16, 4:00 PM MST to December 18, 11:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
An upper trough followed by a moist northwest flow produced the heaviest and most widespread snowfall of the season so far in western Colorado. Snowfall amounts in the mountains generally ranged from one to two feet.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
An upper trough followed by a moist northwest flow produced the heaviest and most widespread snowfall of the season so far in western Colorado. Snowfall amounts in the mountains generally ranged from one to two feet. Over four feet of new snow was indicated by some SNOTEL monitors in the Elkhead and Park Mountains. Valley locations generally received 6 to 12 inches of new snow. Some of the heaviest reported valley snowfall amounts included 18 inches at Clark and also in parts of Steamboat Springs. Winds gusting 40 to 50 MPH accompanied the snow in the higher elevations, resulting in blowing and drifting of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 16, 2:10 PM MST, 1 hour 50 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
210 PM MST MON DEC 16 2002
A STRONG PACIFIC STORM WILL MAKE ITS WAY INTO THE FORECAST AREA
TONIGHT. HIGH CLOUDS PRECEDING THE STORM WERE ALREADY FILLING IN
ACROSS MUCH OF THE CWFA. IN ADDITION...A FEW MOUNTAIN RAWS AND ONE
TRAINED OBSERVER REPORTED STRONG WINDS ACROSS THE HIGHER ELEVATIONS
ACROSS THE WESTERN SLOPE OF COLORADO AND PORTIONS OF EASTERN UTAH.
FORECAST PROBLEM FOR THIS AFTERNOON CLEARLY CENTERS ON POPS...SNOW
AMOUNTS...WIND...AND TEMPORAL AND SPATIAL DEFINITION OF HILITES
ACROSS THE REGION. AVN AND ETA SIMILAR IN THE NEAR TERM WITH ETAS
LIGHTER WIND BIAS OBSERVED. AVN SOLUTION APPEARED BETTER GIVEN LATEST
CONDITIONS...THOUGH UNDERCUT VALUES SLIGHTLY IN SNOW MODEL INPUT.
BROAD DIFFLUENT PATTERN PRECEDES MAIN STORM PUSH LATER TONIGHT. THIS
WILL EFFECTIVELY MOISTEN THE LOWER ATMOSPHERE BEFORE STORM BEGINS IN
EARNEST LATER TONIGHT. 120 KNOT JET THE MAIN FEATURE TONIGHT AS NOSE
PUSHES INTO NORTHERN NM. FAVORABLE LEFT EXIT REGION COMBINED WITH
STRONG SOUTHWEST WINDS SHOULD BRING SIGNIFICANT SNOWS TO THE SOUTHERN
AND SOUTH-CENTRAL MOUNTAINS BEGINNING LATER TONIGHT. FELT ENOUGH LIFT
AND MOISTURE TO BOOST POPS IN THE FOUR-CORNERS AND ADDED SOME
ACCUMULATIONS TO THE LOWER ELEVATIONS AS WELL. UP NORTH...DYNAMICS
NOT WELL DEFINED/ORGANIZED...BUT BOTH ETA AND AVN MOS SURPRISINGLY
HIGH. HOWEVER...WAS A BIT SUSPICIOUS SO BOOSTED POPS A BIT...THOUGH
STAYED TO SCATTERED RANGE. NORTHERN MOUNTAINS UNLIKELY TO GET MUCH
TONIGHT WITH SOUTHWEST FLOW...SO BACKED AMOUNTS DOWN A BIT THERE.
THOUGH FLOW WILL DECREASE TUESDAY...WINDS WILL SHIFT TO THE WEST
WHICH WILL BRING NORTHERN MOUNTAIN AREAS INTO THE MIX. MOIST UNSTABLE
AIRMASS ALREADY IN PLACE AND FLOW...THOUGH WEAKER...STILL CAPABLE OF
GENERATING A GOOD AMOUNT OF OROGRAPHIC SNOW THROUGHOUT THE DAY. THIS
COMBINED WITH CONTINUED INFLUENCE OF THE JET DOWN SOUTH HAS PROMPTED
ISSUANCE OF A WINTER STORM WARNING FOR THE SAN JUAN MOUNTAINS AND
PORTIONS OF THE CENTRAL MOUNTAINS LATE TONIGHT THROUGH TUESDAY
EVENING. CONCURRENTLY...A WINTER WEATHER ADVISORY WILL BE IN EFFECT
FOR THE FOUR-CORNERS AREA AND THE UNCOMPAHGRE PLATEAU.
CONDITIONS WILL BEGIN TO IMPROVE LATE TUESDAY NIGHT...THOUGH
UNSETTLED CONDITIONS WILL CONTINUE INTO MIDWEEK AS TROFINESS GIVES
WAY TO UNSTABLE AND MOIST NORTHWEST FLOW. NL
LONG TERM (WED NIGHT THRU MON)...CHANCES OF SNOW DIMINISH WED
NIGHT AND THURSDAY IN COLD NW FLOW. FAIR MODELS AGREEMENT FOR
SHORTWAVE DIRTY RIDGING THU NIGHT-FRI MORNING FOR THE COLDEST
MORNING OF THE WEEK. NEXT TROF IS FASTER IN THE 12Z RUN WITH
PRECIP SPREADING IN FRI AFTERNOON. THIS SEEMS REASONABLE IN A FAST
LOW-AMPLITUDE FLOW. INTRODUCED MONDAY WITH SLIGHT CHANCE MOUNTAIN
POPS IN BROAD CYCLONIC FLOW. RAMEY
.GJT...WINTER STORM WARNING TONIGHT THROUGH TUESDAY EVENING FOR
COLORADO ZONES 9-12-18-19 AND UTAH ZONE 28.
WINTER WEATHER ADVISORY TONIGHT THROUGH TUESDAY EVENING
FOR COLORADO ZONES 17-21-22-23.COZ001>014-017>023-UTZ022>025-027>029-171220- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 520 AM MST MON DEC 16 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH. .DAY ONE... A WINTER STORM WATCH WILL BEGIN LATE TONIGHT AND INCLUDE THE SOUTHERN AND CENTRAL MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO. HEAVY SNOW IS POSSIBLE IN THE WATCH AREA CAUSING LOCALLY HAZARDOUS DRIVING CONDITIONS. .SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... A WINTER STORM WATCH WILL CONTINUE THROUGH TUESDAY NIGHT FOR THE SOUTHERN AND CENTRAL MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO. ELSEWHERE DURING THE PERIOD OF TUESDAY THROUGH SUNDAY AREAS OF SIGNIFICANT SNOW CAN BE EXPECTED IN THE MOUNTAINS ALONG WITH STRONG WINDS OVER RIDGETOPS AND EXPOSED AREAS. PEOPLE TRAVELING OVER THE MOUNTAIN PASSES OR OUTDOOR ENTHUSIASTS SHOULD BE PREPARED FOR WINTER WEATHER AND BLOWING SNOW. MC
The national radar mosaic for the moment the first event began.
14 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326922, 5326923, 5326924, 5326925, 5326926, 5326927, 5326928, 5326929, 5326930, 5326931, 5326932, 5326933, 5326934, 5326935.